Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 142, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 1996, 1:15 AM CDT for Grant County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 1996, 1:15 AM CDT (06:15 UTC)
- Expired
- Jun 1, 1996, 2:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Grant County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 010615 SVRDDC KSC067-010700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 115 AM CDT SAT JUN 1 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...SOUTHERN GRANT COUNTY AT 112 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR AND SPOTTER REPORTS 7 MILES SOUTH SOUTHWEST OF HICKOK MOVING EAST NORTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. AT 0108 AM NICKEL SIZED HAIL WAS REPORTED 12 MILES SOUTHWEST OF ULYSSES. THIS SEVERE THUNDERSTORM WILL BE NEAR... HICKOK BY 125 AM CDT RYUS BY 135 AM CDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. SEARCY &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:43 PM CDT, 9 hours 32 minutes earlier.
Area forecast discussion, May 31, 3:43 PM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT FRI MAY 31 1996 WILL KEEP THIS SHORT AS WATCH BOXES AND CONVECTION ARE STARTING TO GO UP. WEAK S/W IS EVIDENT ON WV THIS EVENING. CONVECTION IS BEGINING TO FIRE WITH THIS FEATURE ALONG A DRY LINE/CONVERGENCE ZONE. CAPES ARE AROUND 3000 AND PRECIPITABLE WATER IS QUITE HIGH AS WELL. THIS LOOKS LIKE A BUSY EVENING. XPT THE THUNDERSTORMS TO MOVE EAST OF MOST OF THE CWA BY OR SHORTLY AFTER MIDNIGHT. HAVE WORDED ZONES ACCORDINGLY. THE NEXT TWO DAYS LOOK RATHER QUIET AS A WEAK COLD FRONT PUSHES ACROSS OK SATURDAY AND SAT NIGHT. WENT FAIRLY CLOSE TO GUIDANCE. THE ONLY POTENTIAL PROBLEM IS RETURN FLOW ON SUNDAY...WITH ENOUGH MOISTURE POSSIBLY RETURNING TO KICK OFF A FEW TRW IN THE SW PART OF THE CWA. WILL LEAVE THAT FOR LATER SHIFT TO PONDER. DDC BB 060/080 056/083 055 610 GCK BB 057/082 055/084 054 610 EHA BB 056/084 054/085 056 400 LBL BB 059/083 058/083 055 n610 HYS BB 058/079 055/081 053 610 P28 BB 063/082 059/084 056 610 MCAVOY
In the hours before
Local storm report, Jun 1, 1:05 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1233 AM CDT SAT JUN 1 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0416 PM UTICA KS 0.88 INCH HAIL
05/31/96 NESS
0450 PM UTICA KS 0.88 INCH HAIL
05/31/96 NESS
0520 PM 8 MILES N OF ELKHART KS 1.00 INCH HAIL
05/31/96 MORTON
0525 PM 1 MILE NORTH OF RANSOM KS 1.00 INCH HAIL
05/31/96 NESS
0527 PM 8 MILES NORTH OF ELKHART KS 1.50 INCH HAIL
05/31/96 MORTON
0552 PM 5 WEST OF ROLLA KS TORNADO
05/31/96 MORTON TORNADO REPORTED ON
GROUND BY EXPERT STORM
CHASER
0552 PM NESS CITY KS 1.75 INCH HAIL
05/31/96 NESS
0559 PM 2 MI NORTHWEST OF ROLLA KS TORNADO
05/31/96 MORTON TORNADO REPORTED ON
GROUND BY EXPERT STORM
SPOTTER
0605 PM 1 MILE WEST OF ROLLA KS TORNADO
05/31/96 MORTON TORNADO ON GROUND 550
TO 602 PM
0606 PM 2 MILES SE NESS CITY KS TORNADO
05/31/96 NESS TORNADO ON GROUND
REPORTED BY NWS
EMPLOYEE
0609 PM ROLLA KS 0.75 INCH HAIL
05/31/96 MORTON
0609 PM 3 SE NESS CITY KS TORNADO
05/31/96 NESS TORNADO ON GROUND FROM
609 PM TO 621 PM. PATH
EXTENDED FROM 3 MILES
SOUTHEAST OF NESS CITY
TO 5 MILES SSW OF
BAZINE. FARMS
DAMAGED...POWER LINES
DOWN...TREES DOWN
0615 PM ROLLA KS 2.50 INCH HAIL
05/31/96 MORTON
0619 PM ROLLA KS 2.75 INCH HAIL
05/31/96 MORTON
0621 PM PFEIFER KS 0.75 INCH HAIL
05/31/96 ELLIS
0645 PM 9 MI NORTHWEST OF HEALY KS 60 MPH WIND GUST
05/31/96 LANE
0653 PM 10 MI SW HUGOTON KS TORNADO
05/31/96 STEVENS REPORTED BY EXPERIENCED
STORM SPOTTER
0654 PM ALEXANDER KS 1.75 INCH HAIL
05/31/96 RUSH
0708 PM ALEXANDER KS 1.25 INCH HAIL
05/31/96 RUSH
0720 PM 13 MILES SE OF HUGOTON KS 0.75 INCH HAIL
05/31/96 STEVENS
0720 PM NEKOMA KS 80 MPH WIND GUST
05/31/96 RUSH LARGE LIMBS BLOWN FROM
TREES
0750 PM 2 MILES NORTH OF PLAINS KS 0.75 INCH HAIL
05/31/96 MEADE
0756 PM 4 MILES WEST OF PLAINS KS 0.75 INCH HAIL
05/31/96 MEADE
0756 PM 12 MI NW OF MEADE KS 0.75 INCH HAIL
05/31/96 MEADE
0802 PM GARDEN CITY KS 65 MPH WIND GUST
05/31/96 FINNEY STRONG OUTFLOW WINDS 30
MILES SOUTH OF
THUNDERSTORM COMPLEX
0807 PM ALEXANDER KS FLOODING
05/31/96 RUSH WATER FLOWING OVER
SECONDARY
ROADWAYS...CREEKS
RISING RAPIDLY
0824 PM 9 MILES SOUTH OF HUGOTON KS 1.00 INCH HAIL
05/31/96 STEVENS
0826 PM 4 MI NE OF ASH VALLEY KS 1.50 INCH HAIL
05/31/96 PAWNEE
0829 PM 1 MILE EAST OF LIBERAL KS 1.50 INCH HAIL
05/31/96 SEWARD
0834 PM 10 MILES SOUTH OF HUGOTON KS 1.75 INCH HAIL
05/31/96 STEVENS
0835 PM 1 MILE NORTH OF LIBERAL KS 1.00 INCH HAIL
05/31/96 SEWARD
0915 PM 12 MI NW OF LARNED KS 1.75 INCH HAIL
05/31/96 PAWNEE HAIL BROKE WINDOWS IN
HOMES AND VEHICLES
0916 PM 2 MILES WEST OF ASHLAND KS 1.00 INCH HAIL
05/31/96 CLARK
0930 PM 3 MI SE OF FELLSBURG KS 1.00 INCH HAIL
05/31/96 EDWARDS
0955 PM MEDICINE LODGE KS 70 MPH WIND GUST
05/31/96 BARBER
0957 PM 1 MILE NORTH OF BYERS KS 0.75 INCH HAIL
05/31/96 PRATT
1044 PM KIOWA KS 65 MPH WIND GUST
05/31/96 BARBER
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 69 min |
| May 31, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 69 min |
| May 31, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 52 min |
| May 31, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| May 31, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 60 min |
| May 31, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 51 min |
| May 31, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 52 min |
| May 31, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| May 31, 8:21 PM CDT | Flash Flood Warning | DDC | Ness, Rush | 3 hr |
| May 31, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 47 min |
| May 31, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 59 min |
| May 31, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 45 min |
| May 31, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 53 min |
| May 31, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 45 min |
| May 31, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 53 min |
| May 31, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 42 min |
| May 31, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 1, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.